Colorado, 2018

Winter Weather in Colorado, February 1, 2018

February 1, 2018 · NWS BOU · 3 events in 3 counties and zones

Bands of locally heavy snowfall developed over portions of the northeast plains. 5 inches near Leroy.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Bands of locally heavy snowfall developed over portions of the northeast plains. Storm totals included: 6 inches in Brush, 5 inches at Akron and Weldona, with 4.5 inches near Leroy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 31, 8:07 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Jan 31, 8:07 PM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
807 PM MST Wed Jan 31 2018

.UPDATE...
Issued at 807 PM MST Wed Jan 31 2018

Challenging forecast tonight regarding the placement of freezing
drizzle. A strong moist northwest flow combined with orographic
lift over the mountains will produce snow. In addition, lift from
the jet should produce a swath of snow over northeast Colorado.
Best chance for this looks to be near the Wyoming Nebraska border.
A moist northeast/east low level flow along the Front Range is
starting to produce low clouds. If the moisture continues to
deepen, then freezing drizzle is likely. However, most models do
not show it getting moist enough for drizzle. Many times the
colder and more moist airmass will sink farther south and be
deeper than the models show, so will keep the mention of freezing
drizzle in the forecast.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 330 PM MST Wed Jan 31 2018

A ridge over the Pacific has strong NW flow over the region
through Thursday. Increasing moisture associated with an upper
level jet will slip south. Another cold frontal push with
increasing frontogenesis will move onto the plains by 00z this
evening. Model forecast soundings show shallow, moist air ahead of
the main branch of mid level moisture bringing increasing chances
of freezing drizzle to portions of the plains by late this
evening. The area of deeper moisture will be further North near
the Wyoming border according to the EC, HIRES and Canadian models.
the NAM has the best energy well into Wyoming with the GFS keeping
more over a Ft Collins to Washington county line. I went with more
of the EC and Canadian solution with the higher snow amounts over
the northern Weld county area close to the wyoming border. Amounts
will be low overall with minimal moisture to work with but expect
a trace to 3 inches over the plains and 4 to 8 in the mountains
along and north of Rabbit Ears Pass with less to the south due to
decreasing moisture. Some areas in the mountains...especially
West facing slopes could see upwards of 10 to 12 inches.

For the Denver Metro current confidence is medium to low on the
timing and duration of the freezing drizzle associated with the
frontal push. Current forecast calls for the possibility of
freezing drizzle to start around midnight with 500mb to 400mb
moisture increasing enough by 3-4 am to bring a mix of snow and
freezing drizzle to areas over Denver and to the south extending
SE into Lincoln county. Precipitation could last into the late
morning hours on Thursday impacting the morning commute. There is
no ice accumulation expected as moisture is minimal with little
to no snow accumulation expected as well. Some roads...especially
over bridges and overpasses could see some ice so caution is
advised for morning drivers. Temperatures for Thursday will be
cool with highs on the plains hovering just above freezing with
20s expected overnight tonight.

.LONG TERM...(Thursday night through Wednesday)
Issued at 330 PM MST Wed Jan 31 2018

Northwest flow aloft will continue into next week. Models have
trended toward a less amplified flow with a little more westerly
component over Colorado. This tends to keep the boundary of the
deep arctic air mass further north, across the northern plains
into the midwest.

There is still some variety in the shortwave details, affecting
both the timing/position of deeper lift and the potential for cold
intrusions and low level upslope winds. Still lots of variety in
ensemble temperatures, with Sunday and Tuesday/Wednesday both
varying from highs in the 20s to 60s depending on which run. Some
common themes include a strong shortwave trough sometime on
Sunday, followed by shortwave ridging which should flush cold air
out on Monday, then a southward push again on Tuesday. There is
reasonable consensus in keeping significant lift north of us, and
probably the really cold air, but we could still have shallow cold
intrusions with upslope and lift. Best chances at this would be
Sunday morning and again about Tuesday. Trend is away from these
being significant though, with temperatures generally in the mid
to higher end of the ensemble range.

More certain is at least a shallow layer of moisture with moderate
to strong winds into the northern Colorado mountains through the
period. This should be a steady light snow, with a couple stronger
periods possible. Over this long period, this will build the
snowpack some. Given the forcing staying north of us, the threat
of heavy snowfall periods for I-70 looks fairly low, though Summit
county should get in on the steady light snowfall.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 807 PM MST Wed Jan 31 2018

Forecast regarding freezing drizzle at the Denver airports
remains highly uncertain. Best chance for freezing drizzle will be
from KDEN and KBJC and north. Models appear too dry for freezing
drizzle but a slight shift south in the colder and more moist
airmass would lead to freezing drizzle. Low clouds with ceilings
around 2000 feet are starting to form, earlier than the models are
showing. Low clouds are expected to prevail much of the night
with ceilings lowering to 1000 feet. Will leave the mention of
freezing drizzle in the KBJC and KDEN TAFs at this time. Will try
to narrow the window for freezing drizzle.

An easterly wind component will prevail tonight and Thursday.
Northeast winds currently over the area will slowly turn
clockwise and end up easterly around 06Z. Winds may shift south of
due east at times on Thursday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Bowen
LONG TERM...Gimmestad/Sullivan
AVIATION...Meier
Hazardous weather outlook, Jan 31, 10:46 AM MST, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1046 AM MST Wed Jan 31 2018

COZ030>051-011800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1046 AM MST Wed Jan 31 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong winds in the mountains and foothills will continue today
with gusts in the 50 to 70 mph range. This will contribute to
areas of blowing snow as a system pushes into the area later
today. Snow will increase especially after midnight, where 1 to 4
inches of snow will fall by morning, mainly north of the I-70
corridor.

Across the plains, a cold front that pushed early this morning
will bring cooler temperatures on the plains. Another cold push
this evening with an increase in moisture will allow for snow to
develop along and north of a line from Fort Collins to Fort Morgan
to Akron. Accumulations will be a trace to 2 inches in this area.
South of this line, the moisture will be shallower allowing for a
chance of light freezing drizzle that will last until the early
morning hours on Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A band of snow is expected to continue on the northeast plains
through Thursday morning, mainly along and north of a line from
Fort Collins/Loveland to Greeley, Fort Morgan, and Akron. Most
locations in the snow band should receive another inch or two of
snow during the morning, with a few flurries lingering into the
afternoon. South of that, including Denver, there is a chance of
light freezing drizzle or flurries, but any precipitation is
expected to be quite light. In the mountains, snow will continue
through much of the day with storm total accumulations of 3 to 7
inches along and north of line from Rabbit Ears Pass to the
Indian Peaks/Rocky Mountain National Park area. Lighter amounts
generally between 1 and 4 inches can be expected farther south in
the I-70 Corridor through Summit County, including the approaches
to the Eisenhower Tunnel and Vail Pass. Travelers in these
locations should expect slick and hazardous winter travel
conditions.

Drier and warmer weather will develop across the plains Friday,
while a series of weather disturbances should bring more snow to
the mountains this weekend into early next week. A few showers may
also develop across the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, however
snow or freezing drizzle reports will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Morgan County

When
February 1, 12:00 AM MST to 9:00 AM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Winter Weather, Logan County

When
February 1, 12:00 AM MST to 9:00 AM MST
Where
Logan County forecast zone
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Winter Weather, Washington County

When
February 1, 12:00 AM MST to 9:00 AM MST
Where
Washington County forecast zone
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739529, 739530, 739531.